Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 8, 2009, 7:30 AM EDT for Campbell County, Morgan County, Scott County, Tennessee. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2009, 7:30 AM EDT (11:30 UTC)
- Expired
- May 8, 2009, 8:30 AM EDT
- In force
- 60 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Campbell County, TN, Morgan County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:43 AM EDT | FLASH FLOOD | 2 Se Elgin, TN | SEVERAL INCHES OF WATER COVERING WOLF CREEK ROAD. |
| May 8, 7:43 AM EDT | FLASH FLOOD | 5 N Huntsville, TN | SEVERAL INCHES OF WATER COVERING BUFFALO ROAD. |
| May 8, 8:10 AM EDT | FLASH FLOOD | 7 N La Follette, TN | MUDSLIDE WITH TREES DOWN, DUE TO FLASH FLOODING ON ROCK CREEK LANE. REPORTED BY HWY DEPT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 081130
FFWMRX
TNC013-129-151-081230-
/O.NEW.KMRX.FF.W.0003.090508T1130Z-090508T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 AM EDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CAMPBELL COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF LA FOLLETTE...
MORGAN COUNTY IN EAST TENNESSEE...
SCOTT COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF ONEIDA...
* UNTIL 830 AM EDT
* AT 729 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM 13 MILES WEST OF HUNTSVILLE...OR
12 MILES EAST OF JAMESTOWN...MOVING SOUTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JACKSBORO
HUNTSVILLE
SUNBRIGHT
RUGBY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.
&&
LAT...LON 3659 8401 3655 8398 3651 8396 3623 8423
3621 8429 3622 8438 3619 8439 3608 8482
3615 8491 3628 8488 3630 8480 3634 8477
3640 8467 3660 8479 3661 8477
$$
DGS1 follow-up statement
000
WGUS74 KMRX 081210
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 AM EDT FRI MAY 8 2009
TNC013-129-151-081230-
/O.CON.KMRX.FF.W.0003.000000T0000Z-090508T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN TN-CAMPBELL TN-SCOTT TN-
810 AM EDT FRI MAY 8 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR
SCOTT...CAMPBELL AND MORGAN COUNTIES...
AT 802 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF THUNDERSTORMS PRODUCING FLASH FLOODING. THE
STORMS AND HEAVY RAIN WERE LOCATED FROM NEAR HIGH POINT...EXTENDING
NORTHEAST TO NEAR JELLICO...AND WERE MOVING SOUTHEAST AT 35 MPH.
IN SCOTT COUNTY...SEVERAL INCHES OF WATER WAS REPORTED OVER ROADS IN
THE ELGIN AREA AND ALSO ABOUT 5 MILES NORTH OF HUNTSVILLE AT 743 AM
BY THE COUNTY HIGHWAY DEPARTMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3659 8401 3655 8398 3651 8396 3623 8423
3621 8429 3622 8438 3619 8439 3608 8482
3615 8491 3628 8488 3630 8480 3634 8477
3640 8467 3660 8479 3661 8477
$$
TROUTMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 8, 7:24 AM EDT, 6 minutes earlier.
Area forecast discussion, May 8, 7:24 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 724 AM EDT FRI MAY 8 2009 .AVIATION...FOG EXPECTED EARLY IN THE TAF PERIOD WITH LIFR CONDITIONS EXPECTED AT CHA AND TRI. A CLUSTER OF STORMS FOLLOWS THIS MORNING...BRINGING THUNDERSTORMS TO ALL SITES THIS MORNING. AFTER THE STORMS PAST....MORE STORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON BRINGING MVFR CONDITIONS BACK TO THE TAF SITES. VFR CONDITIONS SHOULD RETURN DURING THE EVENING HOURS. LIGHT WINDS WILL CONTINUE THROUGH THE TAF PERIOD...EXCEPT GUSTY WINDS AREA WILL BE LIKELY WITH THE STRONGER THUNDERSTORMS. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GH
Hazardous weather outlook, May 8, 3:22 AM EDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 322 AM EDT FRI MAY 8 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-090730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 322 AM EDT FRI MAY 8 2009 /222 AM CDT FRI MAY 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT AN UNSTABLE AIR MASS WILL DEVELOP THIS AFTERNOON AND EVENING AHEAD OF AN UPPER LEVEL DISTURBANCE...WITH SHOWERS AND THUNDERSTORMS EXPECTED. A FEW STORMS WILL HAVE THE CAPABILITY TO BECOME SEVERE...WITH DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT ANY AFTERNOON OR EVENING THROUGH SUNDAY. SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...AND POSSIBLY THROUGH SUNDAY.
In the hours before
Special weather statement, May 8, 6:11 AM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 611 AM EDT FRI MAY 8 2009 TNZ012-013-035-081115- CAMPBELL-MORGAN-SCOTT- 611 AM EDT FRI MAY 8 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING CAMPBELL...MORGAN AND SCOTT COUNTIES... AT 610 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF JAMESTOWN...MOVING EAST AT 45 MPH. PEOPLE IN CAMPBELL...MORGAN AND SCOTT COUNTIES...INCLUDING THE CITIES OF JACKSBORO AND LA FOLLETTE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. DGS
Local storm report, May 8, 7:07 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
707 AM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL HUNTSVILLE 36.41N 84.49W
05/08/2009 E0.75 INCH SCOTT TN LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED.
&&
TROUTMANSpecial weather statement, May 8, 7:10 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 710 AM EDT FRI MAY 8 2009 TNZ012-035-081215- MORGAN-SCOTT- 710 AM EDT FRI MAY 8 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING MORGAN AND SCOTT COUNTIES... AT 707 AM EDT/607 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF ONEIDA TO 8 MILES SOUTHWEST OF JAMESTOWN...MOVING SOUTHEAST AT 45 MPH. PEOPLE IN MORGAN AND SCOTT COUNTIES...INCLUDING THE CIT IES OF ONEIDA...HUNTSVILLE AND WARTBURG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:21 AM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 24 min |
| May 8, 6:43 AM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 47 min |
| May 8, 8:07 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Grainger, Hamblen, Jefferson, Knox and 1 more | 53 min |
| May 8, 8:24 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane, Sevier | 51 min |
| May 8, 9:10 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, Hamilton, Loudon, McMinn, Monroe and 2 more | 50 min |
| May 8, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 55 min |
| May 8, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 53 min |
| May 8, 4:46 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, McMinn, Monroe | 59 min |
| May 8, 4:58 PM EDT | Tornado Warning | MRX | Blount, McMinn, Monroe | 62 min |
| May 8, 5:15 PM EDT | Tornado Warning | MRX | Morgan, Scott | 60 min |
| May 8, 5:51 PM EDT | Tornado Warning | MRX | Campbell, Claiborne, Union | 54 min |
| May 8, 6:38 PM EDT | Tornado Warning | MRX | Campbell, Claiborne, Grainger, Union | 52 min |
| May 8, 7:26 PM EDT | Tornado Warning | MRX | Claiborne, Grainger, Greene, Hamblen, Hancock, Hawkins | 64 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.